Apply Now
RSS Feed Print
Melatonin
Internal Administrator
Posted: Tuesday, January 17, 2012 5:19 PM
Joined: 1/14/2015
Posts: 40463


Originally posted by: Rkg

Dh has not been sleeping since basically he started the side effect saga. He sleeps a couple of hours then he's awake. Since introducing hot tea to his nightly routine it's helping but he's no where near sleeping a full nights sleep.


Some one suggested Melatonin (herb)? They said it helps them. So I was wondering if any of your LO's are using it. Does it work? Is it ok to use with their AD drugs? Do you have any other suggestions?

Thoughts and suggestions for sleeping are really appreciated. Wink
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Roger G. care partner

Cathy,

I used to use that for Phyllis and it did seem to work. I did use the 3mg pill........did not know about the liquid then. It did not help all the time but usually helped her to go to sleep.

There were times though she would still get up and walk and pace.

Phyllis and Roger
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: meeko11

Robin I would check with the doc or a pharmacist first. http://www.doctorsofusc.com/condition/document/330428
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Cathy J. M.

Roger, maybe I'll try a higher dosage. Did you give it to your wife at bedtime or earlier?
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Cathy J. M.

It was our geriatrician's first suggestion re. sleep problems -- to take 1 mg about an hour before bedtime. The 3 mg tablets that are more readily available in stores are way too high a dosage to start with. I like the liquid melatonin that goes under the tongue with an eye dropper. It takes four droppers to equal 1 mg, so dosage is very easy to control.

Like most supplements, results and dosage are hard to predict. Too high a dosage can cause nightmares, but some people thrive on 3 mg or more.

I haven't found it foolproof by any means. My guess is that for my partner, it's more a placebo than anything else.

An ER doctor recommended tryptophan, another over-the-counter supplement, but the geriatrician (who's a specialist in memory issues and dementia) nixed that one.

By all means check with your husband's specialist before trying anything -- over-the-counter or not. I'm sure you know to avoid benadryl or anything that contains it.

My current plan is to work more with light -- doubling the available artificial light in our cabin (with dimmers for toward bedtime), and if my partner's eye doctor approves, trying a light therapy setup like the Philips EnergyLite. (I'm definitely avoiding blue light because macular degeneration runs in my partner's family.)
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: KA

Seems like the nighttime "day care" programs would be more popular. I only know of the one in NY and the other in MA called Dusk to Dawn.

It's just one more thing I keep in the back of my mind for the future since we're not there yet.
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Roger G. care partner

As usual JAB has the good information. I do remember that the information says not to use it for an extended period of time.

And I did take that into consideration. All I can say is that it did help for my Phyllis.

It all is such an experiment. Should not be that way.

Boy, what a ride.

Phyllis and Roger
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Rkg

Well I am glad I asked first! It's kinda like call first before digging! I usually ask first.

Side effects?
That is all I need another side effect! Eeker

So I suppose we will stick with the tea and call it good.

Thanks JAB, I didn't know if it was an herb or what. I had never really heard of it. Was just told to get it at the health food store, so I assumed! I was told it naturally found in the body?

Thanks everyone for you opinions!
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Traude

Our geriatrician recommended Melatonin ages ago and my husband was on 3 mg for a long time. We were told that I could up the dosage to as much as 6 mg which I never did.
I only recently discovered while searching the web that a dosage of .3 mg is sufficient and that prolonged use of the available dosage of 3 mg stops being effective.
Sleep disturbance is one of the worst things for patient and caregiver alike.
I'm in the midst of trying a drug prescribed by our family doctor but nights are a nightmare.
I feel like going back to the Melatonin.
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: Roger G. care partner

Sorry Cathy,

I gave it to her at bedtime......and i really wonder why all of this has to be so damn hard. Oh well, all of us just keep going. and in reality, we all do a good job. Love all of you.....and without everyone I do not think any of us would ever make it.......

Phyllis and Roger
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: JAB

Melatonin is not an herb. It is a compound that your own body produces to help regulate your biological clock. Monkey around with it too much, and you may not be happy with the results.

It's not a good idea to give melatonin on a daily basis. Repeated administration of a pharmacologic dose (3mg) can cause the patient to build up a tolerance, and can eventually disrupt, rather than improve, sleep in some people. (I had an employee who was taking a fairly high dose on a regular basis, and I genuinely thought she was developing AD. I finally insisted that she see her doctor, and her doctor was livid, agreeing that the problem was the melatonin ... and my employee did get markedly better once she stopped taking it.)

Melatonin use on consecutive nights should be avoided, and only the lowest effective dose should be taken. An effective dose is often in the 0.1 - 0.3 mg range.

Melatonin can cause a number of serious side effects, which become more likely as the patient continues to receive it.

http://www.alzforum.org/dis/tre/drc/detail.asp?id=52

Also, before trying melatonin, talk with your ADLO's doctor first. Melatonin can have serious interactions with a number of meds, including the antidepressants that are often prescribed for Alzheimer's patients.

And you should be aware that a multicenter, placebo-controlled trial in AD patients found that melatonin did not cause any significant improvement in sleep. (This is, of course, on average. Some individuals may be helped.)
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: JAB

quote:
I was told it naturally found in the body?

It is naturally found in the body. There are lots of things that are naturally found in the body that are toxic if you take too much of them.

People seem to think that just because something is found in nature, it's safe. Not hardly. The most toxic compound known to man, molecule for molecule, is botulinum toxin ... food poisoning that can "naturally" be produced right in your own refrigerator if you're not careful.

Look at it this way: if a "natural" supplement is going to have an impact on your health, then obviously it's a drug. So ... show it the same healthy respect that you'd show a prescription drug.
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: cloudvacation

quote:
Originally posted by KA:
Seems like the nighttime "day care" programs would be more popular. I only know of the one in NY and the other in MA called Dusk to Dawn.

It's just one more thing I keep in the back of my mind for the future since we're not there yet.


That is an amazing idea. Living in the solution. I must find out if there is anything like that in my area--I'm trying to arm myself with knowledge of resources.
Anonymous
Posted: Tuesday, January 17, 2012 5:19 PM
Originally posted by: JAB

Traude, this one is thinking waaaaaaay outside the box ... but one of our members on the Meds forum came up with an intriguing idea for helping his wife sleep.
http://alzheimers.infopop.cc/e...=309307664#309307664
 
× Close Menu